Journal Information
Vol. 31. Issue 3.
Pages 233-235 (March 2012)
Share
Share
Download PDF
More article options
Visits
...
Vol. 31. Issue 3.
Pages 233-235 (March 2012)
Case report
DOI: 10.1016/j.repce.2012.01.012
Open Access
High-degree atrioventricular block induced by Prinzmetal angina
Bloqueio auriculo-ventricular de alto grau induzido por angina de Prinzmetal
Visits
...
Filipa Ferreira??
Corresponding author
filipamaferreira@hotmail.com

Corresponding author.
, Lorette Cardona, Bruno Valente, João Abreu, Eduardo Antunes, Lurdes Ferreira, José Alberto Oliveira, Rui Ferreira
Serviço de Cardiologia do Hospital de Santa Marta, Centro Hospitalar Lisboa Central, Lisbon, Portugal
Article information
Abstract
Full Text
Bibliography
Download PDF
Statistics
Figures (2)
Abstract

We present the case of a 46-year-old woman with episodes of chest pain with ST-T segment elevation and paroxysmal high-degree atrioventricular block and syncopal episodes. Coronary angiography revealed no significant atheromatous lesions. The patient was treated with nitrates and calcium channel blockers but syncopal episodes with atrioventricular block persisted. A DDD-R pacemaker was implanted and 4-month follow-up was uneventful.

Keywords:
Prinzmetal angina
Vasospastic angina
Atrioventricular block
Pacemaker
Resumo

Apresentamos o caso de uma mulher de 46 anos com episódios frequentes de dor precordial e síncope associados a elevação do segmento ST e períodos de bloqueio aurículo-ventricular de alto grau transitórios. A coronariogafia excluiu lesões significativas e a doente foi tratada com nitratos e antagonistas do cálcio. Verificou-se persistência da sintomatologia associada a períodos de bloqueio aurículo-ventricular sintomáticos, refractários a otimização terapêutica.Implantação de pacemaker DDD-R. Follow-up de 4 meses sem intercorrências.

Palavras-chave:
Angina Prinzmetal
Angina vasospática
BAV alto grau
Pacemaker
Full Text
Case report

A 46-year-old woman, premenopausal, was referred for a cardiology consultation due to recurrent typical chest pain unrelated to exertion, with occasional syncope during these episodes. Her cardiovascular risk factors were dyslipidemia and smoking (48 pack-years).

During the consultation she experienced a similar episode of chest pain. The electrocardiogram (ECG) showed sinus rhythm with ST-segment elevation in the inferior leads (Fig. 1A). Clinical and electrocardiographical normalization was seen 6min after administration of 5mg of sublingual nitroglycerine (Fig. 1B).

Figure 1.

(A) ECG during an episode of chest pain. ST-segment elevation can be observed in the inferior leads. (B) ECG 6min after administration of sublingual nitroglycerine, showing normalization of electrocardiographic alterations.

(0.32MB).

The patient was admitted to the coronary care unit for surveillance and urgent cardiac catheterization. The results of the complementary exams that she had brought to the consultation were analyzed, including 24-h Holter monitoring, which showed basic sinus rhythm with periods of first-degree atrioventricular block (AVB) and multiple periods of high-degree AVB, some asymptomatic, including complete block, with prolonged ventricular pauses lasting up to 4.4s. Multiple periods of ST-segment elevation were also recorded. There was concordance between the pattern of ST-segment elevation and the periods of high-degree atrioventricular conduction disturbance, mainly at night (Fig. 2).

Figure 2.

Holter 24-h ECG trace during an episode of chest pain, showing ST-segment elevation and episode of high-degree AVB with ventricular pause of 4.4s.

(0.15MB).

Coronary angiography excluded significant coronary artery disease and echocardiography showed good left ventricular function and no wall motion abnormalities. Serial markers of myocardial necrosis were negative.

Therapy with oral nitrates, nifedipine 30mg and simvastatin 40mg was begun. Holter monitoring was repeated on the 3rd and 7th days of hospital stay, and showed no alterations.

The patient was discharged on the 8th day under the above medication and was advised to quit smoking.

She continued to be followed in cardiology consultations, which, despite compliance with medication and smoking cessation, showed persistence of symptoms and of the ECG alterations documented by Holter, with significant pauses, some asymptomatic. Nifedipine was replaced by verapamil 120mg/day, without success. Catheterization was repeated, which confirmed the absence of significant lesions; the passage of the catheter triggered spasm of the left main coronary artery, which resolved with intracoronary administration of isosorbide dinitrate.

The patient was referred for pacemaker implantation in May 2010. Recent 24-h Holter monitoring showed sinus rhythm alternating with periods of DDD pacing. She still experiences episodes of chest pain, but without syncope.

Discussion

Prinzmetal angina, also known as vasospastic angina, is characterized by episodes of chest pain at rest associated with ECG alterations caused by transient coronary artery spasm. The most common ECG feature is ST-segment elevation.1 In 25% of cases these alterations are followed by various types of arrhythmia, including ventricular extrasystoles, ventricular tachycardia, ventricular fibrillation (rare), AVB or supraventricular arrhythmias.1–3

Ventricular arrhythmias are more often associated with ST-segment elevation in the anterior leads, and bradyarrhythmias when located in the inferior leads. Transient high-degree AVB is frequently associated with hypotension and syncope.4

Although some of these arrhythmias can be fatal, the appropriate treatment for vasospastic angina in the absence of significant coronary stenosis is with nitrates and calcium channel blockers, and is associated with good short- and long-term prognosis. Smoking cessation is essential, as smoking can trigger vasospasm. Few cases in the literature have required implantation of a pacemaker or cardioverter-defibrillator, although this option should be considered whenever there are arrhythmic episodes that are refractory to optimal medical therapy. Beta-blockers, especially if non-selective, can trigger or prolong episodes of coronary artery spasm and should therefore be avoided.5

In the case presented an attempt was made to control coronary spasm, and consequently the episodes of AVB. The patient's failure to respond to increasing doses of calcium channel blockers and nitrates led to pacemaker implantation five months later. This is a last-resort treatment and should not be considered for several months, as cases of late response to medication have been reported.

Conflicts of interest

The authors have no conflicts of interest to declare.

References
[1]
A. Ledakowicz-Polak, P. Ptaszynski, L. Polak, et al.
Prinzmetal's variant angina associated with severe heart rhythm disturbances and syncope: a therapeutic dilemma.
Cardiol J, 16 (2009), pp. 269-272
[2]
G. Lanza, A. Sestio, A. Sgueglia, et al.
Current clinical features, diagnostic assessment and prognostic determinants of patients with variant angina.
Int J Cardiol, 118 (2007), pp. 41-47
[3]
M.J. Hung, C.W. Cheng, N.I. Yang, et al.
Coronary vasospasm-induced acute coronary syndrome complicated by life-threatening cardiac arrhythmias in patients without hemodynamically significant coronary artery disease.
Int J Cardiol, 117 (2007), pp. 37-44
[4]
H. Yasue, H. Nakagawa, T. Itoh, et al.
Coronary artery spasm—clinical features, diagnosis, pathogenesis, and treatment.
J Cardiol, 51 (2008), pp. 2-17
[5]
R.J. Meyrburg, K. Kessler, S.M. Mallon, et al.
Life-threatening ventricular arrhythmias in patients with silent myocardial ischemia due to coronary artery spasm.
N Engl J Med, 326 (1992), pp. 1451-1551

Please cite this article as: Ferreira, F. Bloqueio auriculo-ventricular de alto grau induzido por angina de Prinzmetal. Rev Port Cardiol 2012. doi:10.1016/j.repc.2012.01.001.

Copyright © 2010. Sociedade Portuguesa de Cardiologia
Idiomas
Revista Portuguesa de Cardiologia (English edition)

Subscribe to our newsletter

Article options
Tools
en pt

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

en pt
Cookies policy Política de cookies
To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.